Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Leg weakness, stiff, unresponsive, increases when walking. Suggestions? - Online Doctor Chats

Date : 01-Mar-2013
User rating for this question
Very Good Posted in: Bones, Muscles and Joints
Answered by

General & Family Physician
Practicing since : 2009
Answered : 983 Questions
User:hi i am concerned about leg weakness
User:I am 21yr old male dont smoke or drink
User:for the past week my legs have felt stiff and unresponsive
Doctor:Since when are you having this leg weaknes?
User:1-2 weeks
Doctor:Have you ever had similar problems?
Doctor:At what times does this worsen?
User:when walking
User:no particular time
Doctor:Do you play any games?
User:i used to not anymore
Doctor:or do you jog/do regular exercises?
User:havent exercised for 3-4 weeks
Doctor:how long has it been since you last played any game?
Doctor:are there any other problems? like cramping/pain in the legs?
User:i also suffer from fatigue and drowsiness
User:no but i do have twitches
Doctor:how are your sleeping and eating habits?
User:i sleep fine for 7hours a day no problems, i try to eat healthily
User:high in protein low in fat
Doctor:are you able to sleep well during the nights?
Doctor:or is your sleep broken?
User:Yes no problems at all during sleep
User:i dont wake up at all
User:but i awake feeling unrefreshed
Doctor:Okay, do you get any nightmares during sleep?
Doctor:from your description I do not find anything alarming
User:ok, i have been refered to a neurologist today
Doctor:it could just be because of some vitamin deficiency or not eating enough
User:what will they be looking for?
Doctor:They would be looking for any signs of muscle wasting
Doctor:and things which are present in conditions like muscular dystrophies
Doctor:meaning, conditions which affect the muscles
User:ok my gp mentioned MS or spinal problems, i am worrying about ms
User:is this likely?
Doctor:I do not think so
User:ok, any other possibilites?
Doctor:In that case you would be having worse symptoms like fasciculation (muscle twitching) and difficulty in getting up from a sitting position
User:when you say muscle twitching, is that just in the legs or everywhere
Doctor:Do you have any stressful situations in your life?
User:because i am experiencing twitching in the legs but its minor and doesnt cause my leg to move
User:I am stressed but only due to my symptoms... i suffer from health anxiety
Doctor:If the problem is localised, you would see twitches only in the affected regions
Doctor:If there are indeed muscle twitches, then I would like to reconsider my earlier suggestion
Doctor:If this is what you are experiencing, then I suspect may be there is some spinal cord involvement
Doctor:Are you there?
User:the twitching is in my feet
Doctor:has it been getting worse over time?
User:not really but i have been finding it difficult to walk for the past two weeks
User:i cant move my legs properly
User:or at least i feel like i cant
Doctor:Do you also have any balancing issues?
User:not really
User:also short of breath
User:but this is minor
Doctor:If you have an appointment with a neurologist, I suggest you go ahead with it and let them examine you
User:ok, is ms a possibility? or any problems with the brain?
Doctor:because without a proper clinical exam it is indeed very difficult to figure out what is going on
User:and does it seem serious from what ive described
Doctor:MS could be a possibility
Doctor:but I do not think it is related to the brain
Doctor:My guess is, a vitamin deficiency
User:would this show in a blood count, because i have had many
User:and everything is normal
Doctor:by your description it does not seem very serious because of the fact that duration is very short
Doctor:I do not think it would show on a blood test
Doctor:A clinical exam will guide us to order appropriate tests
Doctor:like an MRI of the spine
User:duration very short?
User:please explain
Doctor:Your time is expiring, if you wish to continue the chat please refill
Doctor:yes, a duration of just 2 weeks is unlikely in conditions like MS and spinal problems
User:i have
User:no it started two weeks ago, but it has not gone away
User:should i stay off work?
Doctor:if it was indeed something to do with the spinal cord, or if it were to be a muscular dystrophy, it would have presented much earlier
Doctor:and would have been getting worse with time
User:ok, do you mean because it would have been something i was born with?
User:i thought these symptoms can happen at anytime
Doctor:If the problem is bothering you and is making it difficult to work then taking some time off work would be better
Doctor:MS can present in mid twenties to late forties
User:i am 21 so i guess i fit into that category
Doctor:Not really, the type symptoms you have can present in early twenties.
Doctor:but they would have been very gradual in evolution
User:ok, so due to the sudden nature and the fact that it hasnt really got any worse, what does this point to?
Doctor:No spinal cord or brain pathology(except accidents and such) will develop overnight
User:i should also mention that i have been taking unprescribed modafinil
User:100mg daily
Doctor:My opinion, if you ask.. it could be stress related
User:can stress really cause me to walk with difficulty?
User:and numbness in legs?
Doctor:If you have been taking modafinil, I suspect you do have some sort of stress in your life
Doctor:Yes, stress can cause you many many things
User:i take modafinil because i find it extremely difficult to stay awake - my gp refused to prescribe it to me so i bought it off the internet given my desperation
Doctor:So, get yourself examined to rule out all serious ones
Doctor:It is not advisable to take these medicines without a prescription and without a valid reason
User:i understand, but i was desperate
Doctor:So my suggestion to you. Stop this medicine right away
Doctor:and go ahead with your appointment with the neurologist
Doctor:My instinct says, the neurologist wouldn't find anything abnormal with you
User:ok should i be worried?
Doctor:Not until your neurologist does find something serious
Doctor:Relax and enjoy your life
Doctor:and do exercise regularly and play some outdoor games once the winters are over
Doctor:you should be fine
User:can i exercise now?
Doctor:and eat vegetables
Doctor:yes, you can exercise now
User:i am afraid of falling as my legs are so weak
Doctor:there is no problem with that as long as you do not have major problems during exercise
User:such as?
Doctor:If you are a non-vegetarian, you can eat chicken liver which is very XXXXXXX in vitamins and minerals
Doctor:the problems would be, like frequent falling
Doctor:and inability to stand
Doctor:if you have these problems along with problems with your balance, you should not exercise outdoors
User:could the tiredness be caused by the same thing?
Doctor:you can continue to exercise indoors with someone supervising
User:why not?
User:i see
Doctor:Yes tiredness could be because of stress and taking modafinil
Doctor:Are you clear with whatever I have said?
User:i think so
Doctor:Okay, is there anything else you would want to discuss with me?
User:I am still worried about my legs and inability to walk properly, but i guess that is for my neuro to figure out
User:just seems unusual in a 21 yr old
Doctor:Yes, I am sorry for not being able to clear your doubts completely
User:i understand why
User:thanks for your time though
Doctor:I am seriously limited by the fact that I can not examine you in person
Doctor:You are most welcome.
User:may i ask what you speciality is?
Doctor:I am a general physician
User:ok thankyou
Doctor:and take care.
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor